Texas, 2014Flash Flood in Texas, August 1, 2014
August 1, 2014 · NWS HGX · 1 event in 1 county or zone
Thunderstorms formed ahead of a weak cold frontal boundary. Storm motion was very slow as convection was enhanced by passing shortwave disturbances, while interacting with outflow boundaries from sea breeze initiated thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms formed ahead of a weak cold frontal boundary. Storm motion was very slow as convection was enhanced by passing shortwave disturbances, while interacting with outflow boundaries from sea breeze initiated thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 31, 11:00 PM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 31, 11:00 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1200 AM CDT FRI AUG 1 2014
.DISCUSSION...
SEE AVIATION FOR 6Z TAF ISSUANCE.
&&
.AVIATION...
HEAVY RAINFALL HAS NOW MOVED OVER KIAH WITH OTHER SHOWERS AND
THUNDERSTORMS FROM THIS EVENING DISSIPATED OR WEAKENING. HIGH RES
MODELS CONTINUE TO SHOW REDEVELOPMENT EARLY THIS MORNING AS THE
FRONT MAKES A SECOND ATTEMPT TO PUSH SOUTHWARDS. LOOKS THAT FRONT
HAS STARTED ITS PUSH AS DEWPOINT AT KCLL HAS STARTED TO FALL AND
WINDS ARE NOW OUT OF THE NORTH. HIGH RES RAP AND HRRR REDEVELOP
PRECIP FROM KCXO SOUTHWARDS AND BRING AN END TO THE PRECIP FOR THE
INLAND SITES BY 10AM. NEAR THE COAST THE CHANCES OF PRECIP WILL
CONTINUE THROUGHOUT THE DAY AS HIGH MOISTURE/ SURFACE BOUNDARY
REMAIN OVER THE AREA. STILL LEFT MENTION FOR A POSSIBLE SHOWER AS
FAR INLAND AS KIAH THANKS TO NAM KEEPING PWAT VALUES AT 1.90".
FOR OUR NORTHERN TAF SITES OF KCLL AND KUTS REDEVELOPMENT DOES NOT
LOOK LIKELY AS THE FRONT IS NEAR OR ALREADY THROUGH THE AREA.
KUTS IT WILL BE CLOSE THIS MORNING AS WINDS HAVE NOT YET SHIFTED.
23
&&
.PREV DISCUSSION... /ISSUED 1049 PM CDT THU JUL 31 2014/
UPDATE...
BEEN A BUSY NIGHT WITH LOTS OF RAIN AND ONE DAMAGE REPORT. RADAR
ESTIMATES IN THE POLK/SAN JACINTO/LIBERTY SHOW WIDESPREAD RAINFALL
TOTALS OF 2 INCHES WITH ISOLATED AMOUNTS OF 4 TO 6.5 INCHES.
COLD FRONT HAS STALLED AROUND A HEARNE TO TYLER LINE WITH THE
STORMS HAVING MOVED OFF THE BOUNDARY REINFORCING THE COLD POOL
WITH THE OUTFLOW FROM THE FRONTAL BOUNDARY STORMS COLLIDING WITH
THE SEABREEZE AND FOCUS THE RAINS ACROSS THE NORTH. THE STORMS
HAVE CONTINUED TO PUSH VERY SLOWLY SOUTH AND 2 INCH PW AT GLS
STREAMING INTO THE CLUSTER IN EAST HARRIS-LIBERTY COUNTY. HAVE
CONCERNS THAT REDEVELOPMENT IS GOING TO OCCUR AFTER MIDNIGHT ALONG
THE FRONT AS IT GETS A NUDGE LATER TONIGHT AND PUSHED THE FRONT
DOWN TOWARD THE COAST BY 15-18Z FRIDAY.
HAVE ADJUSTED POPS BASED THE HRRR/RUC OF LATE WHICH HAVE DONE A
GOOD JOB AND SHOW THIS REDEVELOPMENT SCENARIO...GENERALLY RAISED
IN THE CENTRAL AND EAST...AND CONTINUED THE HEAVY RAIN THREAT.
TEMPERATURES LOOK ON TRACK TO COOL INTO THE LOWER 70S NORTH IN THE
WAKE OF THE FRONT.
45/23
PREV DISCUSSION... /ISSUED 652 PM CDT THU JUL 31 2014/
DISCUSSION...
SEE AVIATION FOR 0Z TAF ISSUANCE.
AVIATION...
SHOWERS AND THUNDERSTORMS ARE NOW INTO COLLEGE STATION AND
FORECASTED TO CONTINUE TO PUSH TO THE SOUTHEAST THIS EVENING. HIGH
RES MODELS HAVE STRUGGLED INITIALIZING AS ALL BUT THE RAP MISSED
THIS AFTERNOONS PRECIP NEAR KSGR/ KLBX. BECAUSE OF THE ABOVE HAVE
LEANED TOWARDS RAP WITH EVOLUTION OF SHOWERS AND THUNDERSTORMS.
MOST LIKELY THIS LINE WILL MOVE INTO KIAH AND KHOU IN THE NEXT TWO
HOURS BEFORE STARTING TO WEAKEN. LOOKS LIKE MOST TAF SITES WILL
SEE THUNDER WITH KLBX AND KGLS STILL IN QUESTION ON WHETHER
CURRENT CONVECTION WILL MAKE IT OR NOT. GLOBAL MODELS THEN BEGIN
TO DIFFER ON HOW THE FRONT WILL PROGRESS TOMORROW MORNING. THE GFS
PLUNGES THE DRIER AIR FARTHER TO THE SOUTH WHILE THE NAM HOLDS THE
DRIER AIR UP JUST AROUND KIAH TOMORROW. IF THE NAM IS RIGHT RAIN
COULD LINGER AROUND NEAR AND SOUTH OF KIAH TOMORROW. IF THE GFS
IS RIGHT THE PRECIP WILL BE CONFINED MORE NEAR THE COAST. FUTURE
TAF PACKAGES WILL WORK TO NARROW DOWN WHEN AND WHERE THE FRONT
WILL STALL. EITHER WAY BEHIND THE FONT PRECIP LOOKS TO COME TO AN
END. 23
PREV DISCUSSION... /ISSUED 627 PM CDT THU JUL 31 2014/
UPDATE...
HEAVY RAIN THREAT LOOKS TO BE RAPIDLY TAKING SHAPE OVER THE
NORTHERN 1/3 OF THE AREA. AREAS FROM CALDWELL TO COLLEGE STATION
TO MADISONVILLE HAVE ONGOING THUNDERSTORM THAT MOVED OFF THE
FRONTAL BOUNDARY AND GENERALLY MOVING AT 15-20 KNOTS TO THE SE.
SEABREEZE AND OUTFLOW BOUNDARY FROM STORMS IN THE METRO MARCHING
INLAND AND THE COLLISION AREA LOOKS TO FAVOR SOMETHING 20 MILES EITHER
SIDE OF A LINE FROM BRENHAM TO NAVASOTA TO CUT AND SHOOT TO
LIVINGSTON. HAVE DONE A QUICK UPDATE TO ADD LOCALLY HEAVY RAINFALL
AND RAISED POPS FOR THIS CORRIDOR. PW 2+ INCHES POOLED IN THERE
AND A BOUNDARY COLLISION LOOK TO FAVOR AT LEAST A FEW HOURS OF
HEAVY RAIN. STORM MOTIONS SHOULD SLOW AND SOME BACKBUILDING MAY
OCCUR...LATEST SPENES HIGHLIGHTING THIS THREAT AS WELL.
45/23
PREV DISCUSSION... /ISSUED 325 PM CDT THU JUL 31 2014/
DISCUSSION...
A NORTHWESTERLY FLOW ALOFT WILL HELP PUSH A COLD FRONT INTO SE TX
TONIGHT AND FRIDAY MORNING...AND THEN OFF THE COAST LATE FRIDAY.
LEANED HEAVILY ON THE 12Z NAM12 ALTHOUGH A MODEL CONSENSUS AGREED
WITH THE NAM OUTPUT. THE MAIN FORECAST CHALLENGE FOR TONIGHT
THROUGH FRIDAY IS THUNDERSTORM COVERAGE.
WEAK SHORTWAVE TROUGHS MOVING THROUGH THE FLOW ALOFT MAY HELP
GENERATE THUNDERSTORMS AHEAD OF THE COLD FRONT. THE SEABREEZE HAS
HELPED GENERATE THUNDERSTORMS TO THE SOUTHWEST OF METRO HOUSTON.
EXPECT THESE WILL BE FAIRLY SCATTERED THIS EVENING. OVERNIGHT
SHOULD SEE MORE WIDESPREAD COVERAGE AHEAD OF THE FRONT AS IT SINKS
INTO THE FORECAST AREA. THERE MAY BE A BREAK IN THE COVERAGE LATER
FRIDAY MORNING BEFORE REDEVELOPMENT FRIDAY AFTERNOON. THE FRONT
SHOULD WORK ITS WAY ALONG THE COAST BY FRIDAY NIGHT. THAT SAID...
THE MODELS HAVE BACKED OFF OF THE RAINFALL POTENTIAL...ESPECIALLY
ON FRIDAY. MODEL SOUNDINGS HAVE THE BEST PW/S OF ABOUT 2 INCHES
TONIGHT AND EARLY FRIDAY. THE NAMBUFR FORECAST SOUNDINGS SHOW THAT
THE BEST CHANCES FOR ISOLATED STRONG STORMS WILL BE LATE THIS
AFTERNOON AND EARLY EVENING.
THE FRONT WILL MOVE BACK INLAND AND THE SUBTROPICAL RIDGE WILL TRY
AND BUILD BACK OVER THE AREA NEXT WEEK. THIS WILL LEAD TO A WARMER
AND MORE HUMID TREND DURING THE FIRST HALF OF THE WEEK.
40
MARINE...
LIGHT TO OCCASIONALLY MODERATE ONSHORE WINDS WILL CONTINUE THROUGH
TONIGHT. A WEAK COLD FRONT WILL APPROACH THE COAST ON FRIDAY...
PROBABLY STALL AND MEANDER BACK AND FORTH NEAR THE COASTLINE
THROUGH THE WEEKEND. THIS BOUNDARY SHOULD SERVE AS A FOCUS FOR
PERIODS OF SHOWERS AND THUNDERSTORMS. LIGHT AND VARIABLE WINDS
SHOULD PERSIST WITH LOW SEAS... EXCEPT IN AND NEAR STORMS. AN
ONSHORE FLOW IS EXPECTED TO RETURN TO THE AREA WITH WINDS AND SEAS
REMAINING BELOW CAUTION LEVELS. 47
PREV DISCUSSION... /ISSUED 1209 PM CDT THU JUL 31 2014/
AVIATION...
NOT TOO MANY CHANGES TO ONGOING TAF PACKAGE...MAINLY TO PUSH BACK
TEMPOS A FEW HOURS. FRONTAL BOUNDARY MAKING SLOW PROGRESS TOWARD
SE TX. SAT IMAGERY DOES SHOW SOME BREAKS IN CLOUDS AHEAD OF IT
WHICH SHOULD ALLOW SOME DESTABILIZATION IN ADVANCE. GOES PW
ESTIMATES 2-2.3" PW'S ACROSS THE AREA. DO ANTICIPATE INCREASED SCT
ACTIVITY TO DEVELOP ACROSS N HALF OF SE TX THIS AFTN...THEN
SAGGING SWD TOWARD 1-10 & METRO AREAS DURING THE EVENING AND
NIGHTTIME HOURS. SEVERAL MODELS SHOWING FURTHER
ENHANCEMENT/REDEVELOPMENT BETWEEN 1-7AM CDT SOUTH OF A COLUMBUS-
LIVINGSTON LINE SO KEPT VCTS'S GOING OVERNIGHT AT LEAST UNTIL
TRENDS & INCREASED CONFIDENCE CAN BE ESTABLISHED. CONSIDERING
DEEPER AVAILABLE MOISTURE...RAINFALL COULD BE LOCALLY HEAVY AT
TIMES. PROBABLY SEE A BREAK AFTER SUNRISE...FOLLOWED BY POSSIBLE
MORE SCT ACTIVITY DURING THE AFTN DEPENDING WHERE THE BOUNDARY
BECOMES SITUATED AND IF WE CAN GET SOME INSTABILITY.
OTHERWISE...VFR OUTSIDE OF CONVECTION. 47
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 90 73 89 71 90 / 50 30 20 10 20
HOUSTON (IAH) 91 75 90 73 90 / 40 60 40 30 20
GALVESTON (GLS) 88 80 87 79 89 / 20 40 30 30 20
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
AVIATION/MARINE...23
Hazardous weather outlook, Jul 31, 3:22 AM CST, 20 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
422 AM CDT THU JUL 31 2014
GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-010930-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
422 AM CDT THU JUL 31 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
AN APPROACHING COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS TO
THE REGION BEGINNING THIS AFTERNOON AND EXTENDING THROUGH THE
OVERNIGHT HOURS. ISOLATED STRONG STORMS ARE POSSIBLE WITH SOME
GUSTY WINDS. THE GREATEST THREAT WILL BE HEAVY RAINFALL WITH THE
STRONGER STORMS LEADING TO LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY MORNING AS
THE FRONT PUSHES OFFSHORE. CHANCE FOR SHOWERS AND THUNDERSTORMS
WILL LINGER INTO EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Jul 31, 9:04 PM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1004 PM CDT THU JUL 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 PM FLASH FLOOD SHEPHERD 30.49N 95.00W
07/31/2014 SAN JACINTO TX FIRE DEPT/RESCUE
SHERIFFS OFFICE REPORTED HIGH WATER AND STREET FLOODING
ON HIGHWAY 59 FEEDER BETWEEN FM223 AND RAGDALE SPRINGS.
&&
EVENT NUMBER HGX1400163
KPLocal storm report, Jul 31, 9:13 PM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1013 PM CDT THU JUL 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND DMG CLEVELAND 30.34N 95.08W
07/31/2014 LIBERTY TX LAW ENFORCEMENT
LARGE TREE DOWN BLOCKING FM787 1 4 MILE EAST OF
CLEVELAND ANNEX BUILDING.
&&
EVENT NUMBER HGX1400164
KPSpecial weather statement, Jul 31, 9:49 PM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1049 PM CDT THU JUL 31 2014
TXZ199-200-213-010430-
HARRIS TX-LIBERTY TX-MONTGOMERY TX-
1049 PM CDT THU JUL 31 2014
...SPECIAL WEATHER STATEMENT...
AT 1049 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER KINGWOOD...MOVING EAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HUMBLE...KINGWOOD...SPRING...ROMAN FOREST...ATASCOCITA...LAKE
HOUSTON...BUSH INTERCONTINENTAL AIRPORT AND PORTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3002 9535 3017 9518 3016 9486 2992 9508
TIME...MOT...LOC 0349Z 283DEG 12KT 3006 9516
Local storm report, Jul 31, 10:27 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1127 PM CDT THU JUL 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 PM HEAVY RAIN 4 ENE ALDINE 29.94N 95.31W
07/31/2014 M2.52 INCH HARRIS TX MESONET
HIGH WATER AT BELTWAY 8 AND JFK
&&
EVENT NUMBER HGX1400165
BAHLocal storm report, Jul 31, 11:45 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1245 AM CDT FRI AUG 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM FLASH FLOOD ALDINE 29.91N 95.38W
08/01/2014 HARRIS TX DEPT OF HIGHWAYS
TRANSTAR REPORTS NORTH BELTWAY 8 IMPASSABLE ON ALL
MAINLANES FROM I-45 TO HIGHWAY 59.
&&
EVENT NUMBER HGX1400166
KPLocal storm report, Jul 31, 11:55 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1255 AM CDT FRI AUG 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1244 AM HEAVY RAIN 1 ENE ALDINE 29.92N 95.36W
08/01/2014 M6.16 INCH HARRIS TX MESONET
6.16 INCHES OF RAINFALL MEASURED IN 3 HOURS AT P138 AND
ALDINE WESTFIELD RD.
1252 AM HEAVY RAIN 2 S HUMBLE 29.96N 95.27W
08/01/2014 M4.16 INCH HARRIS TX COUNTY OFFICIAL
4.16 INCHES OF RAIN RECORDED AT GREENS BAYOU AND U.S.
59 IN 1 HR
&&
EVENT NUMBER HGX1400167 HGX1400168
BAHFlash Flood, Harris
- When
- August 1, 12:04 AM CST to 3:00 AM CST
- Where
- Harris County, 1.07 mi WNW of Moonshine Hill to 4.3 mi WNW of Pasadena
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 29.986, -95.267
Heavy rain caused flooding to enter homes in the Aldine Bender area. There were several flooded roadways in and around the northern Houston area, generally located inside the Sam Houston Beltway. Some notable one hour rainfall rates were 4.16 inches at Greens Bayou and Highway 59 and 3.96 inches at Jefferson and Highway 59.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, August 1 to 26, 2014$122 million · 2 events
- Flash Flooding and Debris Flow in California, August 1 to 3, 20141 death · $3,000 · 18 events
- Heavy Rain in Idaho, August 1 to 31, 2014$7.0 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$6.0 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$6.0 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$4.5 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$4.0 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$4.0 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$4.0 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$4.0 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$3.0 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$3.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541435.